Children being treated for “gender dysphoria” with hormone blockers at Karolinska University Hospital in Sweden have reportedly sustained severe, life-long injuries.
Although doctors at the hospital have known for a long time that children have suffered catastrophic injuries as a result of the administration of hormone blockers, the nature of the injuries was only brought before the public’s eyes recently, according to a report from the Swedish state broadcaster SVT.
In May 2021, Karolinska University Hospital opted to stop administering hormone blockers to children with transgender issues due to its controversial nature, potential side effects, and the lack of scientific support for the treatment’s efficacy. Before that, however, 13 of the 440 children who received hormone treatment at the hospital for gender dysphoria suffered severe injuries as a result, a report has revealed.
In one particularly shocking case, a girl who wanted to become a boy began taking hormone-blocking drugs at just 11-years-old. Almost five years after the treatment began, the puberty-pausing drugs induced osteoporosis and permanently damaged the teen’s vertebrae, severely limiting the teen’s mobility.
“He felt so bad that he tried suicide attempts on several occasions. We didn’t understand, we thought our child would feel better from the treatment,” the teen’s mother Natalie told SVT.
“When we asked him regularly how his back felt, he said: ‘I’m in pain all the time’,” she added.
When asked who she believes is responsible for her teenage child’s condition, Natalie said: “Of course you feel anger towards those you trusted. But also towards myself, I am the one who will protect my child, but I have not done that in any way.”
Karolinska University Hospital’s chief physician and pediatric endocrinologist Richard Nergårdh, who treats children suffering from gender dysphoria, has slammed the use of hormone-blocking drugs, and even went so far as to call it “chemical castration.”
“It’s chemical castration. It can affect one’s mental state in a way that you did not think and did not want. It is very important that the patient and the patient’s family are well informed about it,” Nergårdh said.
Treatment should be limited to under two years to minimize the risk of side effects, and the bone density of patients should be monitored regularly, Nergårdh added.
Other children who were treated for gender dysphoria at Karolinska University Hospital have suffered drastic reductions in bone density, liver damage, severe mental health problems, which have included thoughts of self-harm and suicide.
In 2019, the U.S. Food and Drug Administration (FDA) reported thousands of death that were linked to hormone-blocking drugs given to children experiencing symptoms of “gender dysphoria.” Although many of the deaths are thought to be linked to those taking the drug to fight prostate cancer, as many of the hormones associated with puberty are thought to fuel the cancer in some cases, there are also reports of death in children linked to the drug. Young, healthy women have reported severe side effects due to the drug, including chronic pain, fibromyalgia, and bone degeneration.
According to the FDA, between 2013 and 2019, 41,213 adverse events, including 6,379 deaths and 25,645 “serious” reactions” were recorded in patients who took Lupron, a hormone blocker that’s often given to children who believe they are transgender.
Adverse side effects associated with Lupron’s use include heart attacks, blood clots, psychological disorders, suicidal thoughts and behavior, joint pain, decreased bone density, and sterility.